Arizona, 2012

Flash Flood and Damaging Wind in Arizona, August 15, 2012

August 15, 2012 · NWS TWC · 2 events in 2 counties and zones

A mid level trough returned with abundant moisture from the southeast to generate thunderstorms across southeast Arizona. Some storms produced heavy rain and flash flooding while others produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A mid level trough returned with abundant moisture from the southeast to generate thunderstorms across southeast Arizona. Some storms produced heavy rain and flash flooding while others produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 14, 9:17 PM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 14, 9:17 PM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
917 PM MST TUE AUG 14 2012

.SYNOPSIS...EXPECT AN INCREASE IN THUNDERSTORM CHANCES THE NEXT
SEVERAL DAYS AS HUMIDITY INCREASES ACROSS SOUTHEAST ARIZONA. SOME
AREAS MAY STILL SEE TRIPLE DIGIT TEMPERATURES WEDNESDAY BUT A
GRADUAL TREND BACK TO NEAR NORMAL TEMPERATURES IS EXPECTED THIS WEEK.

&&

.DISCUSSION...IR SATELLITE IMAGERY SHOWS A MASSIVE MCS OVER CENTRAL
AND SOUTHERN SONORA MEXICO BUT EXTENDING NORTHWARD INTO SOUTHERN
ARIZONA AS WELL. CLOUD TOP TEMPERATURES AS COLD AS MINUS 77 DEGS
CELSIUS BUT THEY WERE AS COLD AS MINUS 84 DEGS CELSIUS EARLIER THIS
EVENING.

RADAR MOSAIC SHOWS SHOWER AND THUNDERSTORM ACTIVITY ON THE
DECLINE...AT LEAST FOR MOST OF MY FORECAST AREA. NEW DEVELOPMENT HAS
BEGUN OVER PORTIONS OF PINAL COUNTY AND MOVING SOUTH. EARLIER TODAY
THE 12Z RUN OF WRF-NAM MODEL WAS SHOWING A REDEVELOPMENT OF ACTIVITY
OVERNIGHT TONIGHT GENERALLY BETWEEN AROUND 11Z-14Z OVER THE TOHONO
O'ODHAM NATION. NOT SURE IF THIS WILL OCCUR...BUT CAN'T RULE IT
OUT...ESPECIALLY WITH THE BIG COMPLEX TO OUR SOUTH POTENTIALLY
PUSHING OUTFLOWS AND HIGHER MOISTURE INTO SOUTHERN ARIZONA. THE
INHERITED POP GRIDS KEEP SLIGHT CHANCE POPS IN THE FORECAST
AREA-WIDE OVERNIGHT. THIS SEEMS COMPLETELY REASONABLE TO ME...SO NO
CHANGES ARE PLANNED AT THIS TIME. IN FACT IT MAY NOT BE HIGH ENOUGH
OUT WEST IF THE WRF-NAM SOLUTION COMES TO PASS.

OVERNIGHT TEMPERATURES NEED SOME ADJUSTING HERE AND THERE...SO WILL
BE MAKING SOME TWEAKS TO THE TEMPERATURE FORECAST IN THE SHORT TERM
AND WILL SEND OUT UPDATES SHORTLY.

&&

.AVIATION...ISOLD TSRA/SHRA THROUGH 15/18Z...THEN SCT TSRA COVERAGE
AGAIN WEDNESDAY AFTERNOON. EXTENSIVE CLOUD DECKS OVERNIGHT WITH
CEILINGS 8-12K FT. OTHERWISE...SURFACE WIND GENERALLY LESS THAN 12
KTS THRU 16/00Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A COOLING TREND WILL START WEDNESDAY AND CONTINUE
INTO THE UPCOMING WEEKEND. SIGNIFICANTLY COOLER DAYTIME READINGS ARE
EXPECTED BY THURSDAY OR FRIDAY AS INCREASING CLOUDS AND MOISTURE
MOVE BACK INTO SOUTHEAST ARIZONA. WITH THE DEEPER MOISTURE IN
PLACE...PRECIPITATION CHANCES WILL INCREASE DURING THE MIDDLE TO
LATTER PORTIONS OF THE WORK WEEK. ALSO EXPECT STRONG...GUSTY AND
ERRATIC WINDS NEAR ANY THUNDERSTORMS THAT DO DEVELOP.

&&

.CLIMATE...THE TUCSON INTERNATIONAL AIRPORT REACHED 106 DEGREES
TODAY...WHICH TIES THE RECORD OF 106 FOR AUGUST 14TH. THIS IS ALSO
THE 9TH STRAIGHT DAY WITH A HIGH OF 105 DEGREES OR GREATER...WHICH
IS ONE DAY SHY OF THE AUGUST RECORD OF 10 DAYS SET IN 1995.

&&

.PREVIOUS DISCUSSION...EXPECT TO GET AN OUTFLOW FROM THIS MCS TO
PUSH MOISTURE NORTHWARD LATER TONIGHT INTO WED MORNING. THIS WILL
ALSO SERVE TO GRAB MORE GULF OF CALIFORNIA MOISTURE AND BRING IT
INTO AZ. THIS SURGE MAY BE REINFORCED BY LARGER SCALE FEATURE
EVIDENT ON SATELLITE FARTHER SOUTH IN CHIHUAHUA AND SONORA HEADING
OUR WAY. WHILE THAT COULD MEAN AN UPTICK IN STORM COVERAGE
WEDNESDAY...IT COULD ALSO LEAD TO SO MUCH CLOUD COVER THAT OUR
TEMPERATURES STRUGGLE TO WARM WHICH WOULD LIMIT CONVECTIVE
DEVELOPMENT. AT THIS TIME WILL GO WITH MODERATE POPS BETWEEN THE
DRIER MET AND WETTER MAV POP GUIDANCE VALUES...BUT HAVE TRIMMED
AFTERNOON TEMPERATURES JUST A SHADE OVER GOING FORECAST.

MODELS INDICATE THAT THE UPPER HIGH WILL GRADUALLY MOVE NORTHWARD
THIS WEEK PLACING SE AZ IN A MOIST SE FLOW. THUS HAVE RAISED POPS
SLIGHTLY WHICH ALREADY INDICATED ACTIVE THUNDERSTORM CHANCES
THURSDAY INTO AT LEAST THE FIRST PART OF THE WEEKEND.  AS MOISTURE
INCREASES...THE RISK FOR HEAVY RAIN AND FLASH FLOODING WILL ALSO
INCREASE. THE ADDITIONAL THUNDERSTORM ACTIVITY WILL ALSO CORRESPOND
WITH MORE SEASONABLE HIGH TEMPERATURES...SO THE STRING OF 100 DEGREE
HIGH TEMPERATURES FOR TUCSON WILL COME TO AN END WEDNESDAY OR
THURSDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

&&

CURRENT DISCUSSION...GM
PREVIOUS DISCUSSION...KD/GL
Hazardous weather outlook, Aug 14, 8:10 AM MST, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
810 AM MST TUE AUG 14 2012

AZZ501>515-150700-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
810 AM MST TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT HIGH TEMPERATURES BETWEEN 105 AND 110 DEGREES ARE
FORECAST ACROSS THE VALLEYS BELOW 3000 FEET TODAY.

IN ADDITION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP AGAIN IN MOST AREAS THIS AFTERNOON AND CONTINUE INTO THE
EVENING. THE MOST CONCENTRATED AREA OF STORMS IS FORECAST ALONG
THE INTERNATIONAL BORDER. THE MAIN THREATS FROM THUNDERSTORMS
TODAY AND TONIGHT WILL BE DAMAGING WIND GUSTS OF 55 TO 65
MPH...ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES.
LOCATIONS THAT GET HIT BY A SLOW MOVING THUNDERSTORM OR BY MORE
THAN ONE THUNDERSTORM COULD RECEIVE HEAVY RAIN AMOUNTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTER ANOTHER HOT DAY WEDNESDAY WHEN HIGH TEMPERATURES BETWEEN 103 AND
108 ARE FORECAST BELOW 3000 FEET...TEMPERATURES SHOULD TREND DOWN
CLOSER TO MID AUGUST AVERAGES THE REST OF THE WEEK.

HOWEVER...THUNDERSTORM COVERAGE WILL INCREASE FOR THE LATTER HALF
OF THE WORK WEEK AND INTO THE WEEKEND. THE MAIN THREAT FROM
THUNDERSTORMS WILL SHIFT FROM GUSTY WINDS TO HEAVY RAIN AND FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KD

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 14, 9:32 PM MST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
932 PM MST TUE AUG 14 2012

AZZ502-504>507-514-150530-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-SOUTH CENTRAL PINAL COUNTY INCLUDING
ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE AZ-TOHONO O'ODHAM NATION INCLUDING SELLS
AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL
AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
932 PM MST TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL AND NORTHEASTERN
PIMA COUNTIES UNTIL 1030 PM MST...

AT 924 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT SHOWERS HAD REDEVELOPED OVER NORTHEAST PORTIONS OF PIMA COUNTY
AND SOUTHEAST PORTIONS OF PINAL COUNTY WITH A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF ORO VALLEY...MOVING SOUTH AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH SOME OF THESE STORMS...
ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...NORTHWEST PORTIONS OF
TUCSON...PICTURE ROCKS...SAGUARO NATIONAL PARK EAST...SAGUARO
NATIONAL PARK WEST.

LAT...LON 3267 11066 3212 11065 3218 11129 3283 11155
      3322 11100
TIME...MOT...LOC 0430Z 014DEG 13KT 3234 11102

The radar

The Phoenix radar (KIWA), 106 km away, was scanning. The volume nearest the first event began at 08:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 15, 1:55 AM MST to 2:00 AM MST
Where
Pima County, 0.63 mi ESE of Ventana to 0.5 mi SE of Ventana
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.466, -112.240

Thunderstorm winds damaged roofs to two homes in Ventana.

Flash Flood, Santa Cruz

When
August 15, 7:38 PM MST to 11:00 PM MST
Where
Santa Cruz County, 3.88 mi WSW of Nogales to 2.69 mi SSE of (Ols) Nogales Intl Arpt
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
31.335, -110.993

Between two and four inches of rain fell across parts of Santa Cruz County. Several motorists were rescued from their vehicles in Nogales and Rio Rico as water ran across roads to depths over three feet in some spots. Another swift water rescue occurred at the Potero Wash along South River Road. In addition, Nogales Wash came out of its banks and flooded nearby businesses in Nogales.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408980, 408988.